When antibiotics attack – a warning!

You may have noticed that I haven’t been posting on here for the last few weeks – I apologise to my new followers, I’m not normally quite this silent! However, I’ve had a nasty experience, which I have decided to blog about in the hope that others may read it and look out for the warning signs better than I did.

It all started with a simple urine infection. I had all the classic symptoms, and the doctor I saw (out of hours, as naturally this happened at the weekend!) was happy to hand out the first line antibiotic Trimethoprim. I took this with no problems at all, but when I’d finished the course I was still getting symptoms, so I visited my GP’s surgery. The doctor I saw (who happens to be new to the practice, so I haven’t seen her before, although I don’t blame her for what happened) tested my urine sample and couldn’t find any infection. However, I still had some of the classic symptoms, so she prescribed a second line antibiotic, Nutrifurantoin, which I’ve never taken before.

In hindsight, there were signs of what was about to happen. I had an itchy rash on the backs of my hands, I began to feel very ill and my temperature spiked. However, I assumed that all of this had to do with the infection. By the time I went to bed on 29th March, I did notice that my ankles and the back of my neck were a bit itchy, but as I have excema it’s not uncommon for me to itch, so I ignored it.

I woke up the next morning to find this:

You can’t see it too well from these photos, but it covered my whole body – I had spots/blisters from the top of my head to the bottom of my feet. Of course, we rushed straight to the emergency out of hours doctor’s service (guess what? It was the weekend again!) and I was informed that this was a “classic drug rash” – in other words, I’d had an allergic reaction to the Nutrifurantoin. In fact, I was lucky that my throat hadn’t closed up, although I didn’t feel particularly lucky at the time! Amazingly, over the course of about 12 hours, the rash went from that to this (my face and eyelids swelled at this point):

  

 

As you can hopefully see, it was a very angry, hot rash and it was also incredibly itchy. In fact, I can’t describe how itchy it was. It was impossible not to scratch, particularly around my neck and shoulders, but of course this made it worse. The only things that helped at all were cold flannels/tea-towels applied directly to my skin, or cool showers. I couldn’t bear to have anything except my cotton PJs touch me, including my cats, whose lovely, soft fur felt like a bottle brush. 

I stopped sweating for almost a fortnight, which meant that when my temperature went up (which it did every day during that time), my skin couldn’t cool me down effectively, so I stayed boiling hot for ages. I couldn’t tolerate the central heating, so I sat in our bedroom, with the radiator turned off and the window open, and boiled, while poor D shivered next to me in several layers of warm clothing! My hands were also so sore that I couldn’t even hold a book. Sleeping was also pretty impossible, so I spent a lot of time watching late-night TV with damp tea-towels wrapped around the worst bits!

During the first 48 hours, I probably visited the out of hours doctors at the local hospital 5 or 6 times. I never saw the same doctor twice. Only once did a doctor ask me to strip off so that he could see the full extent of the rash (and I had to ask him if he wanted me to). On day 2, I developed livid, purple spots under my skin, something which they’d told me to look out for. Naturally, I panicked, but luckily they turned out to be simply a natural progression of the reaction. Only one doctor gave me any kind of prognosis, which turned out to be accurate. He said that it would take the drug 48 hours to leave my system and then my body would take 48 hours to realise it had gone and calm down. By day 5, the rash had reduced to this:

which is a sort of mottled effect. It’s been almost three weeks now and this hasn’t gone completely. The itching has also remained, but it’s nowhere near as bad as it was. My skin is also very sensitive to changes in temperature and pressure. I went for a massage yesterday and I could feel every stroke far more acutely than I normally can. My skin is also peeling and/or dry in a lot of places. A heavy-duty moisturiser is the only thing which is working to help this.

I don’t know if/when my skin will recover completely. According to that one doctor, it could take several months, or it may never happen. I haven’t yet managed to get back to my GP to report what happened and let him have a look at how it is now. I fully intend to do this soon.

You may wonder why on earth I’ve decided to write this blog post and put these (let’s face it) pretty unflattering photos of myself on the internet for all to see. My only reason is to act as a warning and information about how such a reaction can affect you. None of the doctors I spoke to were able to give me much idea of what would happen or when, and this made the whole process a lot more frightening. I hope this post will help someone else understand how it can progress, which may be comforting.

I also hope that anyone who reads this will know the warning signs to look for if they are experiencing a reaction to an antibiotic themselves. If I’d realised that the itchy rash on the back of my hands was the start of a reaction, I would have stopped taking the tablets sooner and probably saved myself several weeks of discomfort and worry.

And the urine infection? Apparently, there probably never was one. It seems more likely that I was experiencing some bladder neck inflammation, which has gradually gone away on its own. Harumph.

 

Advertisements

About Liz Terry

I love to write, and have had quite a few articles published over the years. I write non-fiction on all sorts of subjects, including my own life and what matters to me. I write a blog, called "My Random Ramblings", which you can access by clicking to view my complete profile and then clicking on the link at the bottom. I've also wrote a new blog in 2013 called "The 365 Project - a photo diary in words". Intrigued? Then you need to click to view my complete profile and click on the relevant link at the bottom.
This entry was posted in Health, My Life and tagged , , , , . Bookmark the permalink.

3 Responses to When antibiotics attack – a warning!

  1. Lovisa says:

    Wow, I had no idea antibiotics could produce such awful reactions in some people. Thanks for doing us a public service by bravely recounting your experience!

  2. Pingback: Near death experience | Liz Terry

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s